A previously healthy 5-year-old boy presented with prolonged fever, evanescent rash, and arthralgias. Diagnostic tests were significant for marked systemic inflammation. He rapidly developed pleural and pericardial effusions with cardiac tamponade, requiring placement of a pericardial drain. He briefly responded to nonsteroidal anti-inflammatory drugs and pulse methylprednisolone, but tamponade recurred shortly thereafter. Subsequently, he required high-dose intravenous immunoglobulin, infliximab, and anakinra. Thus, we report a patient with severe serositis and recurrent cardiac tamponade as the initial presentation of systemic juvenile idiopathic arthritis (sJIA) and review the literature regarding pericarditis and tamponade in sJIA. This potentially fatal complication of sJIA requires timely recognition and therapy to avoid significant morbidity and mortality.
- Cardiac tamponade
- Intravenous immunoglobulin
- Systemic-onset juvenile rheumatoid arthritis9